Alert archive / New Mexico / Tornado Warnings in 2003
Tornado Warning 14, NWS Albuquerque, NM
NWS Albuquerque, NM issued this tornado warning at Jun 5, 2003, 4:53 PM MDT for Quay County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2003, 4:53 PM MDT (22:53 UTC)
- Expired
- Jun 5, 2003, 5:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Quay County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
778
WFUS55 KABQ 052253
TORABQ
NMC037-052330-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
451 PM MDT THU JUN 5 2003
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO
* UNTIL 530 PM MDT
* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 15 MILES WEST OF LOGAN...OR ABOUT 10 MILES NORTH OF
TUCUMCARI...MOVING SOUTHEAST AT 35 MPH.
* THE TORNADO IS EXPECTED TO BE...
OVER SAN JON AT 530 PM MDT
THIS IS A DANGEROUS STORM. LEAVE AUTOMOBILES AND MOBILE HOMES. MOVE
INTO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS AND OUTSIDE WALLS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR EASTERN NEW MEXICO.
LAT...LON 3498 10320 3490 10331 3524 10379 3526 10361
3539 10361 3539 10350 3525 10302 3498 10303
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:30 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 5, 3:30 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT THU JUN 5 2003
UPDATED FOR RED FLAG WARNING...
PREPARING FOR ANOTHER ACTIVE EVENING ACROSS THE EASTERN PLAINS AGAIN
TONIGHT. LONG WAVE TROF WILL REMAIN IN PLACE ACROSS THE CENTER OF THE
COUNTRY INTO THE WEEKEND. THIS WILL KEEP NM IN NW FLOW ALOFT...SO
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY
WITH SOME POSSIBLY SEVERE ACROSS THE EASTERN PLAINS. S/WV DROPPING
INTO THE FOUR CORNERS AREA WILL TRAVERSE THE AREA OVERNIGHT FURTHER
ENHANCING THE CONVECTIVE ACTIVITY. EXPECTING A FRONTAL PASSAGE WHICH
WILL ALSO FURTHER ENHANCE CONVECTION PROVIDING A BETTER FOCUS FOR
THUNDERSTORM DEVELOPMENT. EXPECTING MORE OF THE SAME FRIDAY THROUGH
SATURDAY NIGHT WHEN ANOTHER FRONT DROPS THROUGH THE EASTERN PLAINS
AND A WEAK RIDGE BEGINS TO BUILD INTO THE STATE LATE IN THE WEEKEND
WHICH WILL BEGIN TO SHUT DOWN THE SEVERE CONVECTION. MOVING INTO NEXT
WEEK...RIDGE BUILDS ACROSS THE AREA BRING WARMER AND DRIER
CONDITIONS. NOT TOO MANY CHANGES TO THE OVERALL PREVIOUS FORECAST...
BUT DID REWORK THE POPS A LITTLE.
PRELIMINARY NUMBERS...
FARMINGTON................ 047/084 052/085 047 16000
GALLUP.................... 038/083 042/083 041 16111
GRANTS.................... 038/084 041/087 039 16111
GLENWOOD.................. 049/090 053/091 056 16111
CHAMA..................... 036/077 039/080 035 16202
LOS ALAMOS................ 046/075 048/077 045 16212
RED RIVER................. 035/065 038/067 034 16333
TAOS...................... 038/075 041/079 037 16232
SANTA FE.................. 044/076 047/078 043 16212
SANTA FE AIRPORT.......... 046/077 048/081 045 16212
ESPANOLA.................. 047/080 050/084 046 16212
ALBUQUERQUE HEIGHTS....... 057/082 058/088 057 16212
ALBUQUERQUE VALLEY........ 053/084 054/090 052 16212
ALBUQUERQUE FOOTHILLS..... 051/080 052/086 051 16212
ALBUQUERQUE WEST MESA..... 054/083 056/089 054 16212
SOCORRO................... 054/088 056/094 056 16212
SANDIAPARK/CEDAR CREST... 044/075 045/080 044 16212
MORIARTY/ESTANCIA......... 045/077 047/083 044 16313
CARRIZOZO................. 056/083 056/090 054 16212
RUIDOSO................... 050/078 049/086 047 16333
RATON..................... 040/070 044/070 038 16434
LAS VEGAS................. 044/069 049/073 046 16333
ROY....................... 043/070 045/070 040 16434
CLAYTON................... 047/074 050/071 045 16434
SANTA ROSA................ 052/075 055/078 050 16434
TUCUMCARI................. 055/078 059/080 051 16434
FORT SUMNER............... 056/076 058/081 054 16434
CLOVIS.................... 054/076 055/081 052 16535
PORTALES.................. 055/079 056/086 053 16535
ROSWELL................... 059/081 059/093 059 16333
.ABQ...RED FLAG WARNING FOR NMZ101...WESTERN PORTIONS NMZ102...
NORTHERN PORTIONS NMZ105 THROUGH THE EARLY EVENING.
MARTINHazardous weather outlook, Jun 5, 6:00 AM MDT, 10 hours 53 minutes before
NMZ001>021-026-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU JUN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE EASTERN TWO THIRDS OF THE AREA...ROUGHLY FROM THE RIO GRANDE VALLEY EASTWARD TO THE TEXAS STATE LINE. LARGE HAIL WILL BE THE MAIN THREAT THIS AFTERNOON...BUT AS A COLD FRONT DRIVES SOUTH ACROSS THE EASTERN PLAINS...THE THREAT OF DAMAGING WINDS AND EVEN AN ISOLATED TORNADO WILL EXIST LATE THIS AFTERNOON AND INTO THIS EVENING ACROSS THE EASTERN PLAINS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BETWEEN 1 PM AND 10 PM ACROSS CENTRAL AND EASTERN SECTIONS OF THE AREA. KD
In the hours before
Local storm report, Jun 5, 2:40 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
240 PM MDT THU JUN 5 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 3 NW MAXWELL NM .75 INCH HAIL
06/04/03 COLFAX PUBLIC REPORT
0202 PM MAXWELL NM .75 INCH HAIL
06/04/03 COLFAX PUBLIC REPORT.
0225 PM 5 N SPRINGER NM .75 INCH HAIL
06/04/03 COLFAX PUBLIC REPORT.
0253 PM 6 E SPRINGER NM 1.25 INCH HAIL
06/04/03 COLFAX PUBLIC REPORT.
0352 PM 4 W MILLS NM 1.50 INCH HAIL
06/04/03 HARDING PUBLIC REPORT
0356 PM 17 E WAGON MOUND NM 2.75 INCH HAIL
06/04/03 MORA PUBLIC REPORT.
0445 PM 3 S TUCUMCARI NM 1.25 INCH HAIL
06/04/03 QUAY REPORTED BY NWS EMPLOYEE
ON HWY 209.
0450 PM 7 SE TUCUMCARI NM 1.75 INCH HAIL
06/04/03 QUAY PUBLIC REPORT
0450 PM 5 S TUCUMCARI NM .88 INCH HAIL
06/04/03 QUAY PUBLIC REPORT.
0500 PM 8 S TUCUMCARI NM 1.75 INCH HAIL
06/04/03 QUAY PUBLIC REPORT
0502 PM 5 S TUCUMCARI NM 1.00 INCH HAIL
06/04/03 QUAY PUBLIC REPORT
0503 PM 7 SE TUCUMCARI NM 1.00 INCH HAIL
06/04/03 QUAY PUBLIC REPORT
0535 PM BELL RANCH NM 1.75 INCH HAIL
06/04/03 SAN MIGUEL PUBLIC REPORT.
0551 PM 6 E RAGLAND NM .88 INCH HAIL
06/04/03 QUAY PUBLIC REPORT.
0615 PM 19 N MELROSE NM 1.75 INCH HAIL
06/04/03 CURRY REPORTED BY CURRY COUNTY
EM ON QUAY/CURRY COUNTY
LINE.
0615 PM FORREST NM 2.75 INCH HAIL
06/04/03 QUAY PUBLIC REPORTED CHURCH
WINDOWS WERE BROKEN AND
ROOF HAD DAMAGE.
0638 PM TUCUMCARI NM .88 INCH HAIL
06/04/03 QUAY PUBLIC REPORTED HAIL ON
WEST SIDE OF TUCUMCARI.
0645 PM 14 NNW CANNON AFB NM TORNADO
06/04/03 CURRY REPORTED BY CANNON AFB
WEATHER.
0700 PM 11 WNW RANCHVALE NM 2.00 INCH HAIL
06/04/03 CURRY PUBLIC REPORT
0705 PM 15 NW RANCHVALE NM 2.50 INCH HAIL
06/04/03 CURRY HAM RADIO REPORT.
0715 PM CLOVIS NM 63 MPH WIND GUST
06/04/03 CURRY MEASURED BY CVS MTR OBS.
0729 PM 5 N RAGLAND NM .75 INCH HAIL
06/04/03 QUAY PUBLIC REPORT
0735 PM SAINT VRAIN NM 1.75 INCH HAIL
06/04/03 CURRY PUBLIC REPORT
0736 PM 10 W CLOVIS NM 1.00 INCH HAIL
06/04/03 CURRY PUBLIC REPORT
0748 PM CLOVIS NM .75 INCH HAIL
06/04/03 CURRY REPORTED BY CURRY COUNTY
EM.
0758 PM 6 NW CLOVIS NM TORNADO
06/04/03 CURRY BRIEF TOUCHDOWN REPORTED
0810 PM CANNON AIR FORCE BASE NM 1.75 INCH HAIL
06/04/03 CURRY REPORTED BY GOVERNMENT BY CURRY COUNTY EM.
0820 PM PORTALES NM TORNADO
06/04/03 ROOSEVELT SPOTTER REPORTED TORNADO
ON EAST SIDE OF TOWN.
0825 PM 4 E PORTALES NM TORNADO
06/04/03 ROOSEVELT PUBLIC REPORT
0839 PM ARCH NM 1.00 INCH HAIL
06/04/03 ROOSEVELT REPORTED BY COOP
OBSERVER
0900 PM ROGERS NM 1.00 INCH HAIL
06/04/03 ROOSEVELT PUBLIC REPORT
0905 PM CAUSEY NM 1.75 INCH HAIL
06/04/03 ROOSEVELT PUBLIC REPORT
0910 PM ELIDA NM 1.75 INCH HAIL
06/04/03 ROOSEVELT PUBLIC REPORT
0910 PM ELIDA NM 60 MPH WIND GUST
06/04/03 ROOSEVELT ESTIMATED BY PUBLICLocal storm report, Jun 5, 4:15 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
415 PM MDT THU JUN 5 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0341 PM 13 NE WAGON MOUND NM 1.00 INCH HAIL
06/05/03 MORA PUBLIC REPORT
0342 PM 2 N SOLANO NM .88 INCH HAIL
06/05/03 HARDING PUBLIC REPORT
JM/JLPThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:14 PM MDT | Tornado Warning | ABQ | Quay | 46 min |
| Jun 4, 6:38 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 52 min |
| Jun 4, 6:45 PM MDT | Tornado Warning | ABQ | Curry | 60 min |
| Jun 4, 7:00 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 45 min |
| Jun 4, 7:38 PM MDT | Tornado Warning | ABQ | Curry, Roosevelt | 67 min |
| Jun 4, 7:43 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 62 min |
| Jun 4, 8:46 PM MDT | Tornado Warning | ABQ | Roosevelt | 29 min |
| Jun 4, 8:51 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 54 min |
| Jun 4, 9:06 PM MDT | Tornado Warning | ABQ | Roosevelt | 39 min |
| Jun 4, 9:43 PM MDT | Tornado Warning | ABQ | Roosevelt | 47 min |
| Jun 5, 4:00 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 45 min |
| Jun 5, 4:44 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 61 min |
| Jun 5, 5:02 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 43 min |
| Jun 5, 5:21 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 39 min |
| Jun 5, 5:27 PM MDT | Tornado Warning | ABQ | Curry, Quay | 48 min |
| Jun 5, 5:46 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 44 min |
Nearby
Tornado Warnings in New Mexico, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.